Lightning, Rockingham
- When
- July 18, 6:00 PM EST
- Where
- Rockingham County, Newington
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 43.100, -70.850
A lightning strike ignited a fire that burned down a house in Newington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A lightning strike ignited a fire that burned down a house in Newington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 346 PM EDT FRI JUL 18 2008 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS EXTREME NORTHERN NEW ENGLAND TONIGHT AND SATURDAY. THIS FRONT WILL BEGIN TO MOVE SLOWLY SOUTH SUNDAY AS LOW PRESSURE DEVELOPS IN THE MIDWEST. LOW PRESSURE WILL MOVE THROUGH THE REGION MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... STRONG TO SEVERE TSTMS WILL CONT INTO EARLY THIS EVENING THEN A CHC OF SHRA AND TSRA WILL LINGER THRU THE NGT AS PATCHY F FORMS. WILL USE GFS40 AND MAV MOS. SEVERE TSTM WATCH IN EFFECT THRU 8 PM. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A FRONTAL BOUNDARY ACROSS FAR NRN NEW ENGLAND WILL KEEP THE FA IN VERY WARM AND HUMID WX ON SATURDAY WITH A CHC OF SHRA AND TSRA. SOME TSTMS MAY BE STRONG TO PSBLY SEVERE. WITH SEVERE WEATHER OCCURRING NOW WILL NOT HIGHLIGHT IN THE ZONES FOR TOMORROW AT THIS TIME. USED GFS40 AND MAV MOS. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... MODELS ARE SOMEWHAT SIMILAR THROUGH THE PERIOD. THE FORECAST CHALLENGE IS THE TRACK OF A COUPLE OF SFC LOWS THAT WILL AFFECT THE REGION LATE IN THE WEEKEND AND EARLY NEXT WEEK. THE GFS WANTS TO RUN THE LOW JUST TO OUR SOUTH PRODUCING COPIOUS AMOUNTS OF RAINFALL WITH TROPICAL MOISTURE GETTING INVOLVED WITH THE SYSTEM. THE NAM IS FARTHER NORTH AND KEEPS THE TROPICAL MOISTURE TO THE SOUTH. THE 12Z ECMWF IS VERY SIMILAR TO THE GFS. I LEANED TOWARD A BLEND OF THESE 2 MODELS. PRECIPITATION COULD BE HEAVY LATE SUNDAY AND MONDAY. WILL HAVE TO WATCH THIS CAREFULLY && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH SATURDAY/...VFR EXCEPT IN ANY STRONG TO PSBLY SEVERE TSTMS INTO THIS EVENING OR IN ANY LATE NGT VALLEY F. CHC FOR STRONG TSTMS AGAIN SATURDAY. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... EXPECT MVFR/IFR CONDITIONS SAT NGT IN SHOWERS AND FOG. SUNDAY SHOULD SEE CONDITIONS IMPROVE TO VFR EXCEPT IN SHOWERS AND THUNDERSTORMS. SUNDAY NIGHT CONDITIONS SHOULD AGAIN LWR TO MVFR/IFR AND THIS WILL LIKELY LAST THROUGH EARLY MONDAY NIGHT. VFR EXPECT TUESDAY AND WEDNESDAY. && .MARINE... SHORT TERM /THROUGH SATURDAY/...WINDS AND SEAS WILL STAY BLO SCA LVLS THOUGH SWELLS WILL BE CLOSE TO 5 FT THRU PART OF TNGT DUE TO A SE SWELL FROM TROPICAL STORM BERTHA. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SMALL CRAFT CRITERIA MAY BE MET SUNDAY NGT THROUGH TUES AM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 130 PM EDT FRI JUL 18 2008 MEZ007-012-018>020-023>025-NHZ001>010-013-014-191730- NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND- ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 130 PM EDT FRI JUL 18 2008 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ008-009-013-014-021-022-026>028-191730- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- 130 PM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-151-191730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- 130 PM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ152>154-191730- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 130 PM EDT FRI JUL 18 2008 ...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA AND THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL MOULTONBOROUGH 43.75N 71.40W
07/18/2008 M0.88 INCH CARROLL NH PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL CANTERBURY 43.34N 71.57W
07/18/2008 M0.88 INCH MERRIMACK NH PUBLIC
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG SANDWICH 43.79N 71.41W
07/18/2008 CARROLL NH AMATEUR RADIO
FIRE DEPT REPORTING TREES DOWN ACROSS WIRES
&&
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 518 PM EDT FRI JUL 18 2008 MEZ007-NHZ001-002-190030- NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS 518 PM EDT FRI JUL 18 2008 ...LOCALLY HEAVY RAINS MAY CAUSE SOME MINOR FLOODING... OVER THE PAST SEVERAL HOURS A SERIES OF HEAVY SHOWERS AND THUNDERSTORMS MOVED ACROSS THE AREA. AS OF 5 PM ANOTHER AREA OF HEAVY SHOWERS AND SOME THUNDERSTORMS CONTINUED TO MOVE ACROSS THE ENTIRE AREA. RADAR INDICATED SOME RAINFALL RATES OVER THE LAST FEW HOURS WERE APPROACHING 3 INCHES. SOME MINOR FLOODING OF ROADWAYS AND SMALL RIVERS AND STREAMS MAY OCCUR IN SOME LOCALIZED AREAS. ALL PERSONS SHOULD BE ALERT AND BE AWARE OF ANY SUDDEN RISES IN WATER LEVELS OVER THE NEXT FEW HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 626 PM EDT FRI JUL 18 2008 MEZ014-021-022-026>028-182330- COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SOUTHERN SOMERSET- 626 PM EDT FRI JUL 18 2008 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY...WALDO COUNTY...KNOX COUNTY AND LINCOLN COUNTY THROUGH 730 PM EDT... AT 626 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CLINTON TO 3 MILES NORTHWEST OF AUGUSTA MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HALLOWELL...FARMINGDALE...WINSLOW...WATERVILLE ...VASSALBORO...SIDNEY...FAIRFIELD...CLINTON...BENTON AND AUGUSTA THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED. SJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL EATON 43.91N 71.08W
07/18/2008 M0.88 INCH CARROLL NH PUBLIC
0505 PM HAIL LEBANON 43.64N 72.25W
07/18/2008 M0.88 INCH GRAFTON NH PUBLIC
WEST LEBANON
0512 PM HAIL 3 S ENFIELD 43.60N 72.14W
07/18/2008 M0.88 INCH GRAFTON NH PUBLIC
0520 PM TSTM WND DMG GILMANTON 43.42N 71.42W
07/18/2008 BELKNAP NH PUBLIC
NUMEROUS TREES DOWN
0520 PM HAIL BARNSTEAD 43.33N 71.29W
07/18/2008 M0.50 INCH BELKNAP NH PUBLIC
0539 PM LIGHTNING STANDISH 43.74N 70.55W
07/18/2008 CUMBERLAND ME PUBLIC
LIGHTNING STRIKES 2 PEOPLE
0546 PM TSTM WND DMG ENFIELD 43.64N 72.14W
07/18/2008 GRAFTON NH AMATEUR RADIO
NUMEROUS TREES DOWN
0548 PM TSTM WND DMG WESTBROOK 43.68N 70.37W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
TREES DOWN ACROSS WIRES ON SPRING STREET
0550 PM HAIL ACTON 43.53N 70.91W
07/18/2008 M0.75 INCH YORK ME PUBLIC
0552 PM TSTM WND DMG SANFORD 43.44N 70.77W
07/18/2008 YORK ME AMATEUR RADIO
LARGE BRANCHES
0552 PM TSTM WND DMG STRAFFORD 43.33N 71.18W
07/18/2008 STRAFFORD NH PUBLIC
STRUCTUAL DAMAGE
0552 PM HAIL STRAFFORD 43.33N 71.18W
07/18/2008 E2.00 INCH STRAFFORD NH PUBLIC
MULTIPLE REPORTS OF 2 INCH HAIL, 1 3/4 HAIL, 1 1/2 HAIL,
AND 1 INCH HAIL
0554 PM HAIL SANFORD 43.44N 70.77W
07/18/2008 M0.75 INCH YORK ME PUBLIC
0554 PM HAIL BARRINGTON 43.22N 71.05W
07/18/2008 E1.75 INCH STRAFFORD NH PUBLIC
MULTIPLE REPORTS OF 1 3/4 HAIL, 1 1/2 HAIL AND 1 INCH
HAIL OVER BARRINGTON
0556 PM HAIL STRAFFORD 43.33N 71.18W
07/18/2008 M1.00 INCH STRAFFORD NH PUBLIC
0603 PM TSTM WND DMG SANFORD 43.44N 70.77W
07/18/2008 YORK ME TRAINED SPOTTER
PENNY-SIZED HAIL. TREES DOWN ON POWER LINES. POWER OUT.
0610 PM TSTM WND DMG BERWICK 43.27N 70.86W
07/18/2008 YORK ME PUBLIC
NUMEROUS TREES DOWN
0615 PM HAIL MADBURY 43.17N 70.92W
07/18/2008 E1.00 INCH STRAFFORD NH PUBLIC
0615 PM HAIL BARRINGTON 43.22N 71.05W
07/18/2008 M1.75 INCH STRAFFORD NH PUBLIC
0620 PM HAIL DURHAM 43.13N 70.93W
07/18/2008 M0.75 INCH STRAFFORD NH PUBLIC
0620 PM TSTM WND DMG SOUTH PORTLAND 43.64N 70.24W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
HOUSE STRUCK BY LIGHTNING ON LINCOLN STREET AND WIRES
DOWN ON EAST STREET
0625 PM TSTM WND DMG OXFORD 44.13N 70.49W
07/18/2008 OXFORD ME AMATEUR RADIO
NUMEROUS TREES DOWN
0629 PM TSTM WND DMG CAPE ELIZABETH 43.56N 70.20W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
TREES DOWN
0635 PM TSTM WND DMG GORHAM 43.68N 70.44W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
LARGE TREES DOWN
0635 PM TSTM WND DMG SANFORD 43.44N 70.77W
07/18/2008 YORK ME AMATEUR RADIO
NUMEROUS TREES DOWN
0640 PM TSTM WND DMG SCARBOROUGH 43.58N 70.32W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
LARGE BRANCHES DOWN
0640 PM TSTM WND DMG SANFORD 43.44N 70.77W
07/18/2008 YORK ME AMATEUR RADIO
NUMEROUS TREES DOWN
0644 PM TSTM WND DMG CAPE ELIZABETH 43.56N 70.20W
07/18/2008 CUMBERLAND ME AMATEUR RADIO
TREES DOWN ACROSS WIRES ON WINWOOD STREET
&&
TAYLORThe Portland,ME radar (KGYX), 100 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128950.